MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 8; QEW

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 8; QEW
Model Number SEP8-A
Medical Device Problem Codes Break (1069); Stretched (1601); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-01207.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right popliteal vein using indigo system separators 8 (sep8s) and an indigo system aspiration catheter 8 (cat8).During the procedure, after advancing and retracting a sep8 within the cat8 to break up and aspirate clot for approximately one hour, the wire distal to the sep8 bulb broke in front of the distal tip of the cat8 in the target vessel.The physician then aspirated the broken wire of the sep8 using the cat8.An x-ray confirmed that the wire distal to the sep8 bulb was not left in the patient after aspiration.It was reported that the physician experienced resistance while advancing the sep8 into the clot.Next, the physician proceeded with the procedure using a second sep8.After advancing and retracting the sep8 within the cat8 to break up and aspirate clot for approximately two and a half hours, the wire distal to the sep8 bulb became damaged.The physician then retracted the entire sep8 out of the patient¿s body.While inspecting the sep8 on the back table, the wire distal to the sep8 bulb broke, and the physician observed that the wire was stretched.It was also reported that the physician experienced resistance while advancing the sep8 into the clot.The procedure was completed using a new sep8 and the same cat8.It was reported that the patient had some clot mass up to the inferior vena cava and that the thrombectomy procedure did not remove all the clot.Therefore, the physician decided to start an overnight lysis therapy.There was no report of an adverse effect to the patient related to the use of the indigo aspiration system.
 
Additional Manufacturer Narrative
Evaluation of the first returned sep8 confirmed that the atraumatic tip distal to the bulb was fractured and revealed that the pusher wire was kinked at its mid-shaft.If the sep8 is repeatedly manipulated through tough clot burden, damage such as this may occur.The fractured distal tip was not returned for evaluation.Evaluation of the second returned sep8 confirmed that the atraumatic tip distal to the bulb was fractured and revealed that the pusher wire was kinked at its mid-shaft.If the sep8 is repeatedly manipulated through tough clot burden, damage such as this may occur.The fractured distal tip was not returned for evaluation.Penumbra separators are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2021-01207.

Brand Name
INDIGO SYSTEM SEPARATOR 8
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11917376
Report Number3005168196-2021-01208
Device Sequence Number11103298
Product Code QEW
UDI-Device Identifier00814548017440
UDI-Public00814548017440
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K161523
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/07/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/19/2021
Device Model NumberSEP8-A
Device Catalogue NumberSEP8
Device Lot NumberF87601
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/03/2021
Supplement Date Received by Manufacturer06/28/2021
Initial Report FDA Received Date06/01/2021
Supplement Report FDA Received Date07/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age32 YR
Date Report Sent to FDA01/01/2005